News Flash

Health Alerts

Posted on: August 19, 2019

Health Advisories: Hepatitis A Case, Vaping-associated Illness, and Upcoming Training

Hepatitis A Case in Snohomish County

Actions requested: 

  • Be aware of a confirmed case of hepatitis A in a foodworker at Ashiya Teriyaki located at 1233 164th St SW in Lynnwood. People who ate at this restaurant between August 2 and August 15 may be at risk for developing hepatitis A, and should contact their healthcare provider to get a hepatitis A vaccine or see if other treatment is needed.
  • Post-exposure prophylaxis for HAV should occur within 14 days of the last exposure and consists of the following:
Age of PatientRecommended Prophylaxis
Younger than 12 moIGIM, 0.1 mL/kga, b
12 mo through 40 yHepA vaccinec
41 y or olderIGIM, 0.1 mL/kga but HepA vaccinec can be used if IGIM is unavailableb
People of any age who are immunocompromised, have chronic liver disease, or contraindication to vaccinationIGIM, 0.1 mL/kga,b

aIGIM should be administered deep into a large muscle mass. Ordinarily, no more than 5 mL should be administered in one site in an adult or large child; lesser amounts (maximum 3 mL in one site) should be administered to small children and infants.
bIGIM is in short supply.  When IGIM is unavailable, use of hepatitis A vaccination is preferable to intervention at all.  Please call the SHD Communicable Disease Program at 425.339.5278 if you would like consultation in such a situation.  
cDosage and schedule of hepatitis A vaccine as recommended according to age. Only monovalent hepatitis A vaccine (Havrix or Vaqta) should be used for postexposure prophylaxis.  If monovalent hepatitis A vaccine is not available, however, then another preparation is an acceptable alternative to no vaccination at all.

  • Consider HAV infection in patients with compatible symptoms including:
    • Fatigue, fever, headache, joint pain, nausea, vomiting, abdominal pain, loss of appetite, dark urine, clay-colored stools, and jaundice.
    • 70% of older children and adults develop symptoms including jaundice; 70% of infections in children < 6 years of age are asymptomatic.
  • Collect specimens for laboratory testing on patients with suspected HAV infection:
    • Serum for hepatitis A IgM and IgG and liver enzymes (including ALT, AST).
    • Please collect an extra serum tube for the clinical laboratory to hold; if HAV is confirmed, we will ask for this specimen to be forwarded to the state’s public health laboratory for molecular testing to determine relatedness to other recent cases.  
    • Test for hepatitis B (HBsAg and IgM) and hepatitis C (antibody/EIA and/or RNA detection) to rule out other types of acute viral hepatitis.
  • Ask patients about risk factors, including homelessness or unstable housing, sexual history, travel history, injection and non-injection drug use, contact with other ill persons, and obtain information about potentially exposed household members and other contacts.
  • Counsel patients with HAV infection about the importance of practicing good hand hygiene – including thoroughly washing hands after using the bathroom, changing diapers, and before preparing or eating food and that they are most contagious (fecal-oral route) for 2 weeks before through 1 week after the onset of jaundice, and possibly longer if they have persistent diarrhea.
  • Suspected or confirmed cases should be excluded from volunteering and working in sensitive areas (food handling, health care, childcare settings), until assessed by the Snohomish Health District.
  • Report confirmed and suspected HAV cases to the Snohomish Health District at 425.339.5278

To avoid missed opportunities, emergency departments, healthcare systems and clinics should routinely offer HAV vaccine at all clinical encounters to persons at increased risk, including those living homeless and persons who inject drugs, and healthcare providers should counsel patients regarding risk for HAV infection. In addition, HAV vaccine should be offered to anyone who wishes to reduce their risk of infection (See CDC hepatitis A vaccine recommendations, below).

Resources:
https://www.cdc.gov/hepatitis/hav/havfaq.htm#vaccine
https://www.cdc.gov/hepatitis/hav/havfaq.htm

Vaping-associated Pulmonary Illness 

Actions requested: 

  • Report possible cases of unexplained vaping-associated pulmonary illness to the Snohomish Health District if a person has a significant respiratory illness of unclear etiology and a history of vaping (using an electronic cigarette or vapor device). Notify the Snohomish Health District at 425.339.5278.
  • If an e-cigarette product is suspected as a possible etiology of a patient’s illness, it is important to inquire what type of product as well as if the patient is:
    • using commercially available devices and/or liquids (i.e. bottles, cartridges or pods);
    • sharing e-cigarette products (devices, liquids, refill pods and/or cartridges) with other people;
    • re-using old cartridges or pods (with homemade or commercially bought products); or
    • heating the drug to concentrate it and then using a specific type of device to inhale the product (i.e., “dabbing”).
  • Healthcare providers should also ask patients about any retained product, including devices and liquids, in order to ascertain availability for possible testing to be coordinated by the local/state health department.

Background

Cases of unexplained vaping-associated pulmonary illnesses are being investigated by public health officials in multiple other states. Patients presented with respiratory symptoms including cough, shortness of breath, and fatigue. Symptoms worsened over a period of days or weeks before admission to the hospital. Other symptoms reported by some patients included fever, chest pain, weight loss, nausea, and diarrhea. Chest radiographs showed bilateral opacities, and CT imaging of the chest demonstrated diffuse ground-glass opacities, often with sub-pleural sparing. Evaluation for infectious etiologies was negative among nearly all patients. 

Some patients experienced progressive respiratory compromise requiring mechanical ventilation but subsequently improved with corticosteroids. All patients reported “vaping” (i.e., use of e-cigarette devices to aerosolize substances for inhalation) in the weeks and months prior to hospital admission. Many have acknowledged recent use of tetrahydrocannabinol (THC)-containing products while speaking to healthcare personnel or in follow-up interviews by health department staff; however, no specific product has been identified by all cases, nor has any product been conclusively linked to this clinical syndrome.

The CDC is urging health care providers to report any cases of significant respiratory illness of unclear etiology and a history of vaping to their local health jurisdiction. The Washington State Department of Health has requested that local health jurisdictions report if there are any cases in the area they serve.

Resources:
https://emergency.cdc.gov/newsletters/coca/081619.htm
www.snohd.org/vaping

Opioid Use Disorder Training

Actions requested: 

The University of Washington, School of Nursing, is offering 1-day FREE workshops for nurses, midwives, and other providers in a hospital setting who provide care for women and newborns affected by Opioid Use Disorder (OUD), using Promoting First Relationships in Pediatrics training. 

Registration link for Seattle workshop on September 10:
https://www.pcrprograms.org/training/promoting-first-relationships-in-pediatrics-seattle/

Background:

In this workshop you will to learn how to better nurture and support the parent-child relationship during daily patient encounters. The program combines the new science of early brain development with established attachment-based practices to give medical providers the knowledge, skills and confidence to support women and newborns affected by OUD.


Facebook Twitter Email